- This topic is empty.
July 21, 2013 at 3:22 am #21464cryppie74Participant
67 year old male – newly diagnosed with metastatic melanoma – 1 external lesion upper abdomen, mets on both lungs, bottom of first rib, superclavicular lymph node, and lymph node left arm.
Hodgkins lymphoma 3 years ago with complete result.
Both appear to be agent orange related due to exposure in Viet Nam 68 – 69.
Quite an overwhelming experience. Suggested treatment is Temodar and either surgery or radiation for the external lesion.
Just checking in to find a “safe spot” as things progress.
Thanks for being here.
GJuly 21, 2013 at 3:36 am #61893carvin1Participant
Great place for information and caring. Nobody wants to be here, but everyone is welcomed. Best of luck in your journey! ClintJuly 21, 2013 at 11:29 am #61894Catherine PooleKeymaster Hi and welcome. Are you being treated at the VA hospital system? The first thing we try to help you do is find a center of melanoma excellence. Temodar is a chemo much the same as dacarbazine but oral. The response rate is low. It is truly a drug of the past since we have had great discoveries in the past two years. Do you know if your tumor was tested for the BRAF mutation? That is important as it opens up treatment options. We have three approved therapies: the braf/mek combo, Zelboraf which is braf alone, and Yervoy which is immunotherapy. There are others in trials you could consider as well. Please tell us more about where you are located etc..July 26, 2013 at 5:48 am #61895cryppie74Participant Catherine;
Thanks for your response. I apologize for the delayed response – things have been a bit chaotic of late. I am currently under treatment at the Phoenix VA facility. I have good insurance but after talking to several oncologists in this area, I truly felt that returning to the VA oncologist that treated me with the hodgkins 3 years ago was the right decision. He’s truly an amazing person. During the hodgkins treatment he gave me his cell # – to this date he answers every time I call! I trust him and felt that was important.
We discussed Temodar as well as “ipi”. He had some concerns about the toxicity from the “ipi”.
My treatment for the hodgkins was BAVD every 2 weeks for 6 months. I got chemo every other Wednesday thru a port. Every other Monday I got an IV from my Family Practice doc – chemo support – vitamins/minerals/nutrients formulated for the BAVD. During the duration of treatment, I had no diarrhea, did not throw up once, and, other than the days I got the chemo, worked full time.
I’m rambling – I apologize. I would be interested in your thots / comments / recommendations.
GordonJuly 26, 2013 at 8:12 pm #61896krissy424Participant
Gordon, to be frank with you survival is the main focus not how toxic the treatment may be.
We have all seen patients endure bad side effects who are now NED. No Evidence of Disease.
My husband has been treated by the VA system in West Los Angeles for a life threatening healh
problem (not involving melanoma) and had wonderful care.He served in Vietnam as well.
i need to get to the point here.
If he had melanoma I would have him seen outside the VA system immediately at a Melanoma Center of Excellence. Melanoma does not respond well to conventional chemo Therapy.
It’s my understanding the average oncologist deals with as many as one hundred forms of cancer.
You need the melanoma specialist. Your life could be at stake.July 27, 2013 at 12:01 pm #61897Catherine PooleKeymaster
There is much misconception that IPI has toxic side effects, in fact it is well tolerated by many. Temodar does not provide a good response and has toxicity. I agree you really should see someone in the melanoma world and find out if you are BRAF positive for other therapy choices. We have many new therapies! Hope this helps you..July 28, 2013 at 5:19 pm #61898LinnyParticipant To add to Catherine’s reply, I’d also like to add that melanoma specialists will have had more experience with ipi/Yervoy than a general oncologist will have had. They will know best how to deal with any side effects. Not everyone gets the side effects and for many, they are manageable. With Yervoy you will have a better chance for a durable response than you would with Temodar.
Melanoma is an entirely different beast altogether. The battle strategy for it is different from other cancers. This is why you need to seek out a specialist.
- The forum ‘Newly Diagnosed Stage III/IV’ is closed to new topics and replies.